Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 18, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 29, 2023, 12:45 AM CDT for Jackson County, Wisconsin. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 29, 2023, 12:45 AM CDT (05:45 UTC)
- Expired
- Jun 29, 2023, 1:23 AM CDT
- In force
- 38 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.75 in
- Wind
- 50.0 mph
County Jackson County, WI
The radar
The La Crosse radar (KARX), 60 km from the middle of the area, began a volume at 05:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 5.8 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2153 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1220 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 8.0
The text
As transmitted.
702
WUUS53 KARX 290545
SVRARX
WIC053-290645-
/O.NEW.KARX.SV.W.0018.230629T0545Z-230629T0645Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
1245 AM CDT Thu Jun 29 2023
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Western Jackson County in west central Wisconsin...
* Until 145 AM CDT.
* At 1244 AM CDT, a severe thunderstorm was located near Whitehall,
moving east at 25 mph.
HAZARD...Golf ball size hail. Very frequent lightning.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* This severe thunderstorm will be near...
Black River Falls around 130 AM CDT.
Other locations impacted by this severe thunderstorm include Hixton,
The Black River Falls Airport, Taylor, York, Castle Mound, Vaudreuil
and Perry Creek Recreation Area.
This includes Interstate 94 between mile markers 94 and 119.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4418 9078 4432 9117 4453 9116 4444 9080
TIME...MOT...LOC 0544Z 287DEG 23KT 4442 9120
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Baumgardt2 follow-up statements
448
WWUS53 KARX 290608
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
108 AM CDT Thu Jun 29 2023
WIC053-290645-
/O.CON.KARX.SV.W.0018.000000T0000Z-230629T0645Z/
Jackson WI-
108 AM CDT Thu Jun 29 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR SOUTHWESTERN JACKSON COUNTY...
At 107 AM CDT, a severe thunderstorm was located near Black River
Falls, moving southeast at 45 mph.
HAZARD...Golf ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
This severe thunderstorm will remain over mainly rural areas of
southwestern Jackson County, including the following locations...
Hixton, The Majestic Pines Casino, The Black River Falls Airport,
Disco, Castle Mound, Vaudreuil and Fall Hall Glen.
This includes Interstate 94 between mile markers 104 and 119.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4418 9078 4430 9110 4441 9105 4442 9080
TIME...MOT...LOC 0607Z 293DEG 39KT 4433 9093
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Baumgardt072
WWUS53 KARX 290623
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
123 AM CDT Thu Jun 29 2023
WIC053-290632-
/O.CAN.KARX.SV.W.0018.000000T0000Z-230629T0645Z/
Jackson WI-
123 AM CDT Thu Jun 29 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN JACKSON COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
Golf ball sized hail was reported near Pigeon Falls.
LAT...LON 4418 9078 4430 9110 4441 9105 4442 9080
TIME...MOT...LOC 0617Z 287DEG 23KT 4430 9080
$$
BaumgardtWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 10:37 PM CDT, 2 hours 8 minutes earlier.
Area forecast discussion, Jun 28, 10:37 PM CDT, 2 hours 8 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 1037 PM CDT Wed Jun 28 2023 .UPDATE... Issued at 1005 PM CDT Wed Jun 28 2023 Quite a few storms are currently located across west-central and northwest Wisconsin. There are even a few supercells. These storms are located in the left exit region of a 500 mb speed max moving east across southern Minnesota. SPC Mesoanalysis continues to show that Clark and Taylor will be in this favorable left exit region from 28.05z through 25.07z. With the effective shear remaining greater than 40 knots, there will continue to be the possibility of supercells. Hodographs continue to support splitting supercells. Main threats are still large hail and damaging winds. The wind threat is highly dependent upon on how the storm coalesce their cold pools. Meanwhile, further south near Interstate 90 and south, this area will be primarily be in the right exit region of this jet. This will result in subsidence in this area. In addition, 10 to 12C 700 mb temperatures will provide mid level capping in this area. As a result, storms look less likely in this area. UPDATE Issued at 722 PM CDT Wed Jun 28 2023 The best instability and low level convergence remains to northwest through at least 9 PM. It continues to look like we are going to have to wait for the cold pool to develop and sag this boundary southwest into our area. There is plenty of 0-6 km shear for maybe a few supercells along this boundary. With DCAPES between 800 and 1000 J/kg and dry mid levels, damaging winds will be a possibility. While there is a skinny CAPE profile, supercell shear could overcome that and we still could see some large hail. With 700 mb temperatures between 10 and 12C along and south of Interstate 90, there is some uncertainty on how far south this convection will get. && .DISCUSSION...(This evening through Wednesday) Issued at 250 PM CDT Wed Jun 28 2023 Key Messages: - Scattered thunderstorms tonight with some strong to severe especially north of I94 - Moisture lingers into Thursday with possible re-development in the afternoon for parts of southwest Wisconsin - Air Quality Alerts Continue This Afternoon's Conditions and Subsequent Setup: This afternoon, cyclonic flow is evident on surface observations over west-central Minnesota with an upper level perturbation exhibiting cyclonic rotation quickly advecting through central to eastern South Dakota on an east-northeast trajectory. Surface low's attendant surface warm frontal boundary extending east through central Minnesota and into north central Wisconsin, grazing our northern-most county of Taylor. A secondary moisture gradient bifurcating the forecast area, northwest from the surface low in central Minnesota to southeast in far southwest Wisconsin, approximately along the Mississippi River Valley. To the east of this boundary in the drier, smokier air lies a much more stable air mass with dewpoint depressions near 20 degrees and low level lapse rates of 5-7 C/km. Farther west and south, a third surface boundary evident in slightly veering winds extending to an area of surface cyclonic flow over eastern Nebraska. Early afternoon (~18Z) radar imagery shows precipitation and storms to the north, in northern Wisconsin, and to the south, in central Iowa, tied to both warm fronts. Air Quality Alerts Continuing: Within the aforementioned warm sector, southeasterly surface winds are advecting higher concentrations of haze and smoke from northern Illinois into southern Wisconsin this afternoon. The highest concentrations of PM 2.5 >150 ug/m3 extend from southwest to northeast, in a line from Oelwein, IA to Green Bay, WI. Concentrations over La Crosse and Rochester near 100 ug/m3 Edge of increased near surface smoke evident in visibility observations from south-central Minnesota into north- central Iowa with a slight westerly component to the mostly southerly winds. Reprieve from hazardous conditions not expected until overnight tonight with southeasterly advecting surface frontal passage from central Minnesota through west-central Wisconsin into central Wisconsin. Therefore, Air Quality Advisories for the PM 2.5 set to expire at midnight for Minnesota, although may be slightly extended, and at noon Thursday for Wisconsin. Northerly Extent For Strong To Severe Storms Tonight: With the aforementioned surface frontal/low passage overnight, strong to severe storms possible primarily east of the Mississippi River. Initiation in eastern Minnesota near the 00Z hour tied to low level lapse rates >8C/km, building diurnal instability (1000-2000 J/kg SBCAPE; HREF 29.12Z), and surface low triple point. The MLCAPE boundary this afternoon is tied to the aforementioned moisture boundary bifurcating the forecast area and is expected to shift and increase slightly to the northeast with mean flow and forcing into this evening. Will be a very thin axis of instability with the aforementioned drier, stable air mass to the east from north into south-central Wisconsin. The limited northerly extent for strong storms tied to this limited northerly extent of instability. Southerly Extent Of Strong to Severe Storms: Locally, from southeast Minnesota to western Wisconsin, limiting factor will be a quite stable air mass from WAA at 700 mb of 10- 20C/12hr resulting in low lapse rates of 3-4C/km. This stable airmass expected to direct/force storms along its boundary. In other words, northerly extent of more stable air mass will depict southern edge of strong to severe storms and precipitation. Severity and Shear: Adequate, increasing with height shear magnitudes (0-3km: 25 kts; 0- 6km: 40-50kts / RAP.28.17Z) suggest initial storm mode of supercells on the boundary. Boundary motion to the east-southeast expected to be slightly faster or equal to storm motion initially, limiting discrete supercell extent. While 0-3 km shear vectors are at a 45 to boundary orientation, 0-6 km slightly more northwesterly, resulting in more perpendicular orientation, providing more shear realization. Potential Impacts and Hazards: In summary, stronger storms limited to the north from thin, shunted axis of higher instability and to the south by more stable, capped air mass. Initial storms around 7-9 pm with a mode of supercells possible, splitting with quite linear hodographs, with slower storm motion than the boundary limiting supercell extent. Storm mode then expected to quickly turn multicellular with congealing cold pools and sufficient shear into the overnight hours, reaching the Interstate 94 corridor from 12-2am. While mid level lapse rates are only 5-7C/km, hazards of hail and damaging winds most likely in a relatively confined area, affecting locally in central Wisconsin, decreasing as they continue east-southeast with decreasing instability. The HREF (28.12Z) 40 dBz paintball and Updraft Helicity depicts this well with an area from east-central Minnesota into west- central Wisconsin rapidly decreasing as it reaches our central Wisconsin counties. Storm Chances Thursday Afternoon: The more southerly aforementioned surface boundary lingers across our southern counties from northeast Iowa into southwest Wisconsin through Thursday, providing afternoon storm chances. HREF (28.12Z) depicts increased instability (1000-2000 J/kg SBCAPE) grazing our southern most counties in far southwest Wisconsin and northeast Iowa. Diurnal timing with best heating pushes confidence for greater impacts into Illinois and east-central Iowa but still will be something to keep an eye on. Thursday night through the Independence Day holiday: The latest HRRR for the Thursday night period has some isolated storm re-development in a west to east line with a skinny area of moisture and a reinforcing boundary/cool front. Did maintain some low pops for Thursday evening, however coverage appears low. Satellite/lightning shows quite a bit of isolated storm activity with the low that will track into the Great Lakes. This looks to remain north of the forecast area Thursday night an Friday. We remain in-between the main storm tracks Friday through Saturday as the closed low over Ontario rotates through the Great Lakes and a mid-latitude trough over the Rockies and Central Plains migrates to the Mid-Mississippi Valley just south of the forecast area. Saturday night and Sunday this trough tries to phase with the trough across Canada, but may move east of the forecast area leaving the region mainly dry. A ripple in the northwest flow aloft could lead to isolated convection ahead of the developing into Monday. There continues to be timing differences with the next cold front to affect the area for Independence Day and we'll continue to look at this as we hone in on the holiday forecast. Temperatures should be in the 80s through the weekend with 80s and lower 90s early next week. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1038 PM CDT Wed Jun 28 2023 Thunderstorms chances have decreased for KLSE overnight. This is due to this area seeing 700 mb temperatures near 10C and also being in the right exit region of the 500 mb jet. As a result, the VCTS was removed from this TAF. Also, there continues to be a very low chance of thunder for KRST, so kept the thunderstorms out of this TAF site too. Smoke will likely to produce MVFR visibilities through much of the night and then continue into Thursday morning. Kept the smoke at KRST through 29.15z and KLSE through 29.18z. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && UPDATE...Boyne DISCUSSION...JAR/Zapotocny AVIATION...Boyne
Hazardous weather outlook, Jun 28, 5:23 AM CDT, 19 hours 22 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 523 AM CDT Wed Jun 28 2023 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-291430- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 523 AM CDT Wed Jun 28 2023 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Isolated non-severe thunderstorms are possible during the day today. Scattered storms will develop this evening, with the highest chances near and north of Interstate 94. A few storms may be severe with large hail and strong winds the main hazards. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Periodic low chances for thunderstorms will persist during this time. The probability for organized severe storms appears low at this time. .SPOTTER INFORMATION STATEMENT... A few spotter groups may be requested this evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
In the hours before
Special weather statement, Jun 28, 11:24 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1124 PM CDT Wed Jun 28 2023
WIZ032-033-290515-
Buffalo WI-Trempealeau WI-
1124 PM CDT Wed Jun 28 2023
...Strong thunderstorms will impact portions of northern Buffalo and
northwestern Trempealeau Counties through 1215 AM CDT...
At 1117 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Elk Mound to near Plum City.
This line will produce frequent lightning in northern Buffalo and
northwestern Trempealeau counties as they move southeast at 25 mph.
HAZARD...Frequent lightning.
SOURCE...Satellite and lightning monitoring network.
Strong thunderstorms will be near...
Strum around 1200 AM CDT.
Modena around 1210 AM CDT.
Osseo around 1215 AM CDT.
Other locations impacted by these storms include Gilmanton, Maxville,
The Big Swamp Area, Tell, Eleva, Mondovi Airfield, Misha Mokwa, Urne,
and Lookout.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, seek shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4459 9203 4460 9200 4459 9117 4435 9185
4446 9207
TIME...MOT...LOC 0417Z 296DEG 20KT 4474 9165 4456 9220
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
JSBSpecial weather statement, Jun 28, 11:53 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1153 PM CDT Wed Jun 28 2023
WIZ032>034-290545-
Buffalo WI-Jackson WI-Trempealeau WI-
1153 PM CDT Wed Jun 28 2023
...Strong thunderstorms will impact portions of northeastern Buffalo,
northwestern Jackson and northern Trempealeau Counties through
1245 AM CDT...
At 1146 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Strum to 6 miles northwest of
Modena. This line will produce frequent lightning and maybe some
hail as it moves east at 30 mph across northeastern Buffalo,
northern Trempealeau, and northwestern Jackson counties.
HAZARD...Frequent lightning and
SOURCE...Radar, satellite, and lightning monitoring network.
Strong thunderstorms will be near...
Strum around 1155 PM CDT.
Mondovi around 1205 AM CDT.
Osseo around 1210 AM CDT.
Price around 1225 AM CDT.
Independence around 1240 AM CDT.
Other locations impacted by these storms include Gilmanton, Chimney
Rock, Mondovi Airfield, Elk Creek, The Big Swamp Area, The Borst
Valley Area, Eleva, Pleasantville, and Levis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
central Wisconsin.
&&
LAT...LON 4460 9178 4459 9092 4453 9092 4434 9151
4453 9198
TIME...MOT...LOC 0446Z 286DEG 24KT 4468 9141 4452 9189
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
JSBThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 11:24 PM CDT | Special Weather Statement | ARX | Buffalo | 51 min |
| Jun 28, 11:53 PM CDT | Special Weather Statement | ARX | Trempealeau | 52 min |
| Jun 29, 12:00 AM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 45 min |
| Jun 29, 12:08 AM CDT | Severe Thunderstorm Warning | ARX | Trempealeau | 52 min |
| Jun 29, 6:35 PM CDT | Special Weather Statement | ARX | Buffalo | 40 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.